New York, 2007

Hail and Damaging Winds in New York, August 17, 2007

August 17, 2007 · NWS BGM · 17 events in 11 counties and zones

Residual moisture behind a passing cold front provided enough instability across southern New York and northeast Pennsylvania for scattered showers and thunderstorms to develop during the afternoon. Some of the storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Residual moisture behind a passing cold front provided enough instability across southern New York and northeast Pennsylvania for scattered showers and thunderstorms to develop during the afternoon. Some of the storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 17, 2:45 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 17, 2:45 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
345 PM EDT FRI AUG 17 2007

.SYNOPSIS...
A COLD FRONT WILL PUSH THROUGH THE REGION TONIGHT. THIS SYSTEM
WILL BRING SCATTERED LIGHT SHOWERS THIS EVENING...FOLLOWED BY A
SHOT OF COOL AND DRIER AIR. THIS INCOMING AIR MASS WILL BRING A
PARTLY CLOUDY AND DRY WEEKEND...WITH HIGHS IN THE UPPER 60S AND
70S.

AN APPROACHING WARM FRONT WILL BRING THE CHANCE OF SHOWERS OR
THUNDERSTORMS BACK INTO THE AREA FROM LATER SUNDAY NIGHT INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
LINGERING THUNDERSTORMS OVER NORTHEAST PA LATE THIS AFTERNOON
SHOULD DIMINISH BY 6 OR 7 PM...AS MORE STABLE AIR PUSHES IN FROM
THE NORTHWEST.

A SECONDARY COLD FRONT WILL MAKE IT THROUGH THE ENTIRE FORECAST
AREA BEFORE DAYBREAK. THIS SYSTEM WILL USHER IN A FAIRLY COOL AIR
MASS FOR THIS TIME OF YEAR...ACCOMPANIED BY A FEW EVENING SHOWERS
ACROSS CENTRAL NY. SKIES SHOULD CLEAR OUT LATE AT NIGHT...AS
STRONGER DRY ADVECTION DEVELOPS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
HIGH PRESSURE BUILDS IN FROM THE GREAT LAKES REGION OVER THE
WEEKEND. THIS SYSTEM IS STILL EXPECTED TO BRING RAIN-FREE AND COOL
CONDITIONS. HIGHS WILL RANGE FROM THE UPPER 60S TO MID 70S...WITH
EARLY MORNING LOWS WELL DOWN INTO THE 40S. A FEW MID TO UPPER 30S
ARE EVEN POSSIBLE EARLY SUNDAY IN NORMALLY COLDER SECTIONS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
FOLLOWED HPC GUIDANCE. UPPER PATTERN BECOMES MORE FLAT RIDGE
ACROSS THE EAST NEXT WEEK WITH FASTER ZONAL FLOW IN PLACE OVER NY/PA.
LAST COUPLE OF RUNS FROM THE GFS KEEP WAVY FRONTAL BOUNDARY SOUTH
OF THE AREA THROUGH ABOUT TUESDAY BEFORE LIFTING THE FRONT NORTH
ACROSS THE AREA THAT WILL KEEP CHCS FOR PRECIP THRU THE END OF THE
PERIOD.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR THROUGHOUT THE TERMINALS WITH SCT TO BKN CU DECK. A FEW TSRA
CLOSE TO KAVP ARE STAYING MAINLY TO THE SOUTH OF THE AIRPORT THIS
AFTN...BUT CANNOT RULE OUT SHRA OR BRIEF TSRA FOR NEXT COUPLE OF
HOURS. HAVE COVERED WITH SHRA SND BKN CB FOR NOW.

A FEW OTHER SHOWERS ARE EXPECTED MAINLY AT KRME AND KSYR LATE THIS
AFTN INTO THIS EVENING, BUT CEILINGS AND VISBY RESTRICTIONS ARE
NOT ANTICIPATED...BUT BRIEF MVFR CANNOT BE RULED OUT.
OTHERWISE...VFR EXPECTED THROUGH 12Z WITH SCT/BKN MID LVL CLDS.

WESTERLY WINDS AROUND 10 KTS THIS AFTN AND 5 TO 10 KTS TONIGHT.

VFR CONDITIONS UNDER HIGH PRESSURE BUILD IN FOR SATURDAY AND
SUNDAY. MVFR OR IFR VALLEY FOG AT ELM POSSIBLE SUNDAY MORNING.

A WARM FRONT SLOWLY APPROACHES MONDAY AND TUESDAY WITH MVFR
RESTRICTIONS POSSIBLE AT AVP AND MAYBE BGM...ITH...AND ELM IN
-SHRA AND LOW CIGS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...MLJ
LONG TERM...JML
AVIATION...JML
Hazardous weather outlook, Aug 17, 4:32 PM EST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
532 PM EDT FRI AUG 17 2007

NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038-182145-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-BRADFORD-
532 PM EDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE
AREA THIS EVENING. GUSTY WINDS OR SMALL HAIL COULD ACCOMPANY ANY
STRONGER STORMS... BUT NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ062-PAZ039-040-043-044-047-048-072-182145-
SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
532 PM EDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MSE

In the hours before

Local storm report, Aug 17, 1:11 PM EST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
211 PM EDT FRI AUG 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             HAZLETON                40.95N 75.97W
08/17/2007  E0.75 INCH       LUZERNE            PA   PUBLIC

0205 PM     HAIL             HAZLETON                40.95N 75.97W
08/17/2007  E1.75 INCH       LUZERNE            PA   PUBLIC

&&

RAM
Local storm report, Aug 17, 1:24 PM EST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
224 PM EDT FRI AUG 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             HAZLETON                40.95N 75.97W
08/17/2007  E1.25 INCH       LUZERNE            PA   PUBLIC

&&

RAM
Special weather statement, Aug 17, 2:32 PM EST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
332 PM EDT FRI AUG 17 2007

PAZ047-172030-
LUZERNE PA-
332 PM EDT FRI AUG 17 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR MUHLENBERG...AND MOVING
  EAST AT 45 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  PRESTON AND ASHLEY AT 340 PM EDT...
  LAUREL RUN AND WILKES-BARRE TOWNSHIP AT 345 PM EDT...
  BEAR CREEK AND WESTMINISTER AT 350 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MSE
Special weather statement, Aug 17, 5:31 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
631 PM EDT FRI AUG 17 2007

NYZ015-016-023-025-172330-
SCHUYLER NY-SENECA NY-TOMPKINS NY-YATES NY-
631 PM EDT FRI AUG 17 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS.  THIS
  STORM WAS LOCATED NEAR POTTER...AND MOVING EAST AT 55 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MILO CENTER AT 640 PM EDT...
  HIMROD AT 645 PM EDT...
  LODI AT 650 PM EDT...
  TOWNSENDVILLE AT 655 PM EDT...
  TRUMANSBURG AT 700 PM EDT...
  TAUGHANNOCK FALLS AT 705 PM EDT...
  LANSING AND ITHACA TOMPKINS ARPT AT 710 PM EDT...
  ETNA AND WEST DRYDEN AT 715 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MSE

The radar

The Binghamton radar (KBGM), 87 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Seneca

When
August 17, 5:50 PM EST
Where
Seneca County, 0.69 mi N of Ovid
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.680, -76.820

Wires were blown down by thunderstorm winds.

Thunderstorm Wind, Cayuga

When
August 17, 6:05 PM EST
Where
Cayuga County, 0.69 mi N of Moravia Vans Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.710, -76.420

Trees were blown down across the southern part of the county.

Thunderstorm Wind, Tompkins

When
August 17, 6:10 PM EST
Where
Tompkins County, 0.86 mi SW of Trumansburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.541, -76.662

Trees were blown down throughout the Trumansburg and Dryden areas.

Thunderstorm Wind, Tompkins

When
August 17, 6:15 PM EST
Where
Tompkins County, 0.69 mi S of Ithaca
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.440, -76.500

Trees were blown down throughout the city of Ithaca.

Thunderstorm Wind, Cortland

When
August 17, 6:27 PM EST
Where
Cortland County, Harford
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.430, -76.230

Large branches were broken off by thunderstorm winds.

Thunderstorm Wind, Broome

When
August 17, 6:35 PM EST
Where
Broome County, Whitney Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.330, -75.970

Trees were blown down throughout northern portions of the county.

Thunderstorm Wind, Chemung

When
August 17, 6:40 PM EST
Where
Chemung County, 0.51 mi W of Horseheads
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.170, -76.830

Trees and wires were blown down.

Thunderstorm Wind, Chenango

When
August 17, 6:40 PM EST
Where
Chenango County, Coventry
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.320, -75.630

Trees were blown down throughout the southern part of the county.

Thunderstorm Wind, Steuben

When
August 17, 6:44 PM EST
Where
Steuben County, 0.51 mi W of Corning
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.150, -77.060

Trees were blown down by thunderstorm winds.

Thunderstorm Wind, Chemung

When
August 17, 7:00 PM EST
Where
Chemung County, Chemung
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.000, -76.620

Trees and wires were blown down.

Thunderstorm Wind, Broome

When
August 17, 7:05 PM EST
Where
Broome County, 1.48 mi SSW of Binghamton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.100, -75.911

Trees were blown down in Binghamton and Vestal.

Thunderstorm Wind, Tioga

When
August 17, 7:05 PM EST
Where
Tioga County, 3.66 mi W of Litchfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.020, -76.541

Numerous trees were blown down.

Thunderstorm Wind, Delaware

When
August 17, 7:15 PM EST
Where
Delaware County, 1.23 mi SW of Sidney
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.307, -75.397

Trees were blown down.

Thunderstorm Wind, Delaware

When
August 17, 7:25 PM EST
Where
Delaware County, Walton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.170, -75.130

Trees were blown down in Walton and Delhi.

Hail, Sullivan

When
August 17, 8:26 PM EST
Where
Sullivan County, Swan Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
41.750, -74.780

Thunderstorm Wind, Sullivan

When
August 17, 8:45 PM EST
Where
Sullivan County, Woodbourne
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.750, -74.600

Trees were blown down.

Hail, Sullivan

When
August 17, 8:49 PM EST
Where
Sullivan County, 0.52 mi E of Wurtsboro
Measured
0.88 in hail
Reported by
Public
Coordinates
41.580, -74.490

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46665, 46666, 46667, 46668, 46669, 46670, 46671, 46672, 46673, 46674, 46675, 46676, 46677, 46679, 46663, 46680, 46664.